Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Oncol Lett. 2013 Dec;6(6):1756-1758. Epub 2013 Oct 15.

Complications of 5-azacytidine: Three cases of severe ischemic colitis in elderly patients with myelodysplastic syndrome.

Author information

  • 1Department of Internal Medicine III with Hematology, Medical Oncology, Hemostaseology, Infectious Disease and Rheumatology, Oncological Center, Laboratory for Immunological and Molecular Cancer Research, Paracelsus Medical University of Salzburg, Salzburg A-5020, Austria.

Abstract

5-Azacytidine (5-AZA) was the first drug to be approved for the treatment of high-risk myelodysplastic syndrome (MDS). The adverse event profile of this drug appears favorable compared with the conventional intensive chemotherapy that is used for MDS or acute myeloid leukemia. However, uncommon adverse events may have remained undetected in the limited number of patients that have been treated to date. The present study describes three cases/66.8 person-years (4,491 cases/100,000 person-years) of severe ischemic colitis in a single center cohort of 95 patients who were consecutively treated using subcutaneous 5-AZA. The results demonstrated a much higher incidence of colitis compared with the rates in the general population or in patients of greater ages and co-morbidities. The present study investigated whether the combination of anemia and constipation due to the co-medication of 5-HT3 receptor antagonists may explain the three cases of ischemic colitis.

KEYWORDS:

5-azacytidine; colitis; myelodysplastic syndrome; vascular complications

PMID:
24260071
[PubMed]
PMCID:
PMC3834563
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk